Friday, September 19, 2014
Introducing Mood 24/7, a new tool that helps you track your mood from day to day using your mobile phone.Try it today!

Friday, September 19, 2008 ru, Community Member, asks

Q: SSRI v SNRI

I was on citalopram that did not work for me, then effexor but it raised my blood pressure, is another SSRI likely to work?

Answer This
Answers (1)
Dr. Diana Walcutt, Health Guide
9/20/08 10:24am

Hi Ru:

I am not a physician, but you should speak with your psychiatrist about what medications might be effective for you and safe. I assume that as soon as you stopped the Effexor, then your blood pressure immediately went back to normal?

 

The problem with all SSRI's and SSNRI's is that they can all have hypertension as a side effect. They also all carry the warning that if you have high blood pressure, then you should not take it. Wellbutrin, a different class of antidepressant, can cause fatal spikes in blood pressure as well. It is in the aminoketone class and is chemically unrelated to tricyclic, tetracyclic, selective serotonin re-uptake inhibitor, or other known antidepressant agents.

 

I hope this helps,

Dr. Diana Walcutt

 

*Dr. Walcutt is a Psychologist. Dr. Walcutt's answers are not intended to diagnose or treat any medical or mental disorder. Any information given in a post about medication is for educational purposes only, and primarily to aid you in having an informed discussion with your own Psychiatrist/Physician.

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By ru, Community Member— Last Modified: 06/20/12, First Published: 09/19/08